Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Gaylord, MI

May 28, 2006Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 28, 2006, 4:49 AM EDT for Manistee County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2006, 4:49 AM EDT (08:49 UTC)
Expired
May 28, 2006, 5:45 AM EDT
In force
56 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 128 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 280849
SVRAPX
MIC101-280945-
/O.NEW.KAPX.SV.W.0009.060528T0849Z-060528T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
449 AM EDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 545 AM EDT

* AT 448 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  WEST OF MANISTEE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANISTEE AROUND 455 AM EDT...
  PARKDALE AND EASTLAKE AROUND 500 AM EDT...
  NORWALK AROUND 510 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL 
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM 
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY 
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4417 8584 4419 8651 4447 8636 4444 8583

$$

JPB
2 follow-up statements
000 
WWUS34 KAPX 280910
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
510 AM EDT SUN MAY 28 2006

MIC101-280945-
/O.CON.KAPX.SV.W.0009.000000T0000Z-060528T0945Z/
MANISTEE MI-
510 AM EDT SUN MAY 28 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 AM EDT FOR
MANISTEE COUNTY...

AT 507 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR EASTLAKE...OR ABOUT 5 MILES EAST OF MANISTEE...MOVING EAST AT 35
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORWALK AROUND 515 AM EDT...
  BRETHREN AROUND 525 AM EDT...
  WELLSTON AROUND 530 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4417 8584 4419 8651 4447 8636 4444 8583

$$

JPB
000 
WWUS34 KAPX 280942
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
543 AM EDT SUN MAY 28 2006

MIC101-280955-
/O.EXP.KAPX.SV.W.0009.000000T0000Z-060528T0945Z/
MANISTEE MI-
543 AM EDT SUN MAY 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR MANISTEE COUNTY HAS EXPIRED...

AT 541 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED AND
EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4417 8584 4419 8651 4447 8636 4444 8583

$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:05 AM EDT, 44 minutes earlier.

Area forecast discussion, May 28, 4:05 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 AM EDT SUN MAY 28 2006

.DISCUSSION...MEAN NORTH AMERICAN PATTERN OF RIDGE EAST/TROUGH WEST
THROUGH THE FIRST PART OF THE WEEK...THEN FLATTENS OUT WITH SOME
INDICATIONS OF A REVERSAL FOR NEXT WEEKEND WITH HEIGHTS FALLING
ACROSS THE NORTHEAST.  STRONG SHORT WAVE OVER THE GREAT BASIN
FORECAST TO LIFT UP WESTERN SIDE OF THE RIDGE AXIS...KEEPING BEST
HEIGHT FALLS (AND STRETCHED OUT FRONTAL ZONE ALONG LEADING EDGE OF
UPPER TROUGH) WEST OF THE FORECAST AREA THROUGH TUESDAY.  A WARM
PATTERN TO BE SURE...BUT IN ADDITION TO TEMPERATURES FORECAST
CONCERNS WILL HAVE SOME PRECIPITATION ISSUES TO DEAL WITH AS THE
HEAT AND HUMIDITY ARRIVE.

TODAY/TONIGHT...SURFACE ANALYSIS FROM MIDNIGHT INDICATED AN AREA OF
LOW PRESSURE NEAR THE NE PANHANDLE...FRONTAL BOUNDARY EXTENDS
NORTHEAST FROM THIS LOW THROUGH THE DAKOTAS...THEN ARCS EASTWARD
ACROSS ONTARIO.  WESTERN GREAT LAKES FIRMLY WITHIN THE WARM
AIR...WITH WIDESPREAD 60+ DEW POINTS ACROSS THE PLAINS/OHIO VALLEY
AND EXTENDING INTO CENTRAL/SOUTHERN LOWER MI.  DEEP LAYER SOUTH/
SOUTHWEST FLOW IN PLACE ALOFT...WITH WARM ADVECTION SUPPORTED BY
45KT LOW LEVEL JET AND A MID LEVEL SHORT WAVE TROUGH RESPONSIBLE FOR
CONVECTION ACROSS NORTHERN WI/WESTERN UPPER...SOME OF WHICH CROSSING
LAKE MICHIGAN INTO NORTHWEST LOWER.  CURRENT INSTABILITY ANALYSIS
SUGGESTS A TIGHT GRADIENT ACROSS LAKE MICHIGAN...WITH 925-850MB
MUCAPE OF 1000-1500 J/KG ACROSS NORTHEAST WI...DECREASING RAPIDLY
HEADING EAST INTO NORTHWEST LOWER.  DEALING WITH THIS WILL BE THE
FIRST ORDER OF THE DAY...AND IT LOOKS LIKE JUST ABOUT EVERYONE IS
GOING TO SEE SOME RAIN THIS MORNING AS SHORT WAVE TROUGH TRACKS
ACROSS UPPER MI DRAGS MCS REMNANTS OVER WI AND CENTRAL UPPER MI
ACROSS THE AREA.  SOME HIGH BASED WARM ADVECTION LIGHT RAIN SHOWERS
ALSO OCCURRING OUT AHEAD OF THIS ACROSS EASTERN UPPER AND THE TIP OF
THE MITT.  PLENTY OF SEVERE WEATHER ACROSS NORTHEAST WI OVERNIGHT...
WILL KEEP AN EYE ON THESE STORMS AS THEY HEAD INTO NORTHWEST LOWER.
THOUGH THEY ARE OUTRUNNING BETTER INSTABILITY AND THUS FAR HAVE
SHOWN A WEAKENING TENDENCY AS THEY CROSS THE LAKE.  LOOKS LIKE
PRECIP CHANCES WILL BE MAINLY CONFINED TO THE MORNING HOURS AS SHORT
WAVE TROUGH SCOOTS OUT OF HERE FAIRLY QUICKLY...FOLLOWED BY
RELATIVELY DRIER AIR IN ITS WAKE (MEAN 850-500MB RH BELOW 40
PERCENT) WHICH (IT IS HOPED) WILL CAP THINGS OFF FOR THE AFTERNOON
AND OVERNIGHT AS SHORT WAVE RIDGING/ANTICYCLONIC FLOW DEVELOPS
ALOFT.  MORNING CLOUDS EXPECTED TO GIVE WAY TO AFTERNOON SUN...SO
ANTICIPATE TEMPERATURES WILL WARM WELL INTO THE 80S THOUGH PROBABLY
FALL SHORT OF RECORD HIGHS.

MONDAY...STILL LOOKING VERY WARM AND STICKY FOR MEMORIAL DAY...WITH
TEMPERATURES INLAND FROM THE LAKES GETTING TO THE 90 DEGREE VICINITY
WITH DEW POINTS AT LEAST IN THE MID 60S.  MODIFIED FORECAST
SOUNDINGS FOR UPPER 80S/MID 60S YIELDING CAPE VALUES AROUND 2500
J/KG WITH LITTLE CINH.  CURRENT FORECAST HAS THUNDERSTORM CHANCES
PRIMARILY ALONG LAKE HURON BREEZE...NOT UNREASONABLE ALTHOUGH GIVEN
FORECAST MAGNITUDE OF INSTABILITY MAY NOT TAKE MUCH OF ANYTHING TO
TOUCH OFF A THUNDERSTORM.  WILL KEEP FORECAST AS IS TO AVOID MUCH
FLIP-FLOPPING...DID HOWEVER ADD THUNDER CHANCE BACK INTO CHIPPEWA
COUNTY GIVEN POTENTIAL FOR COLLIDING LAKE BREEZES TO ENHANCE
CONVERGENCE.  SOME RECORDS MAY BE IN JEOPARDY MONDAY (89 ANJ/89
GLR/92 TVC/90 APN IF THE LAKE BREEZE DOESNT GET THERE FIRST).
RAIN CHANCES SHOULD END WITH LOSS OF HEATING...SOME ELEVATED
INSTABILITY IN PLACE OVERNIGHT THOUGH HARD TO FIND MUCH SUPPORT FOR
UPWARD MOTION (BOTH NAM/GFS SHOWING ISENTROPIC DOWNSLOPE ON 305K
SURFACE).  SO DIFFICULT TO SEE WHY GUIDANCE (AT LEAST THE GFS/ETA...
WRF VERSION OF THE NAM DRY) TRYING TO PRINT OUT SOME QPF OVERNIGHT.
WILL GO DRY OVERNIGHT.

MARINE...LAKE BREEZE MAY AGAIN BE AN ISSUE TODAY ON THE LAKE HURON
SIDE...SOMEWHAT MARGINAL WITH LOW LEVEL WINDS AROUND 20KTS OR SO
THOUGH SHOULD BE A DECENT LAND/LAKE THERMAL CONTRAST WHICH MAY HELP
THINGS ALONG...PERHAPS THE SAME STORY ON GRAND TRAVERSE BY AS WELL.
WEAK GRADIENT SHOULD ENSURE ANOTHER WIDESPREAD LAKE BREEZE DAY
SIMILAR TO SATURDAY.  NO HEADLINES ANTICIPATED THROUGH MONDAY
NIGHT.  FOG/HAZE WILL BE AN ISSUE AS WELL THROUGH MONDAY AS HIGH DEW
POINT AIR CROSSES THE COLDER LAKE WATERS.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 27, 4:02 PM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT SAT MAY 27 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-281000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
402 PM EDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY LATE TONIGHT IN PARTS OF EASTERN UPPER AND
NORTHWEST LOWER MICHIGAN...WITH A CHANCE OF THUNDERSTORMS ACROSS
MOST OF THE REST OF NORTHERN MICHIGAN. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...THOUGH A FEW THUNDERSTORMS COULD CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY IN EASTERN UPPER MICHIGAN SUNDAY
MORNING...WITH A CHANCE OF THUNDERSTORMS ACROSS THE REST OF NORTHERN
MICHIGAN. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS IN PARTS OF NORTHEAST LOWER
MICHIGAN MONDAY AFTERNOON AND EVENING...AND ACROSS ALL OF NORTHERN
MICHIGAN LATE MONDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

ADDITIONAL THUNDERSTORM CHANCES WILL COME TUESDAY THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

JPB/JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:00 AM EDTSpecial Marine WarningAPX90 min
May 28, 9:34 AM EDTSevere Thunderstorm WarningAPXKalkaska, Missaukee27 min
May 28, 11:18 AM EDTSpecial Marine WarningAPX87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.